Anyone who has ever taken daily medication has probably, at one time or another, asked themselves: “Wonder if I can have a glass of wine tonight?” The answer to this question is not simple, and does merit our attention, without moderation!
The effects of alcohol on medication
At any given time, there are always a few reasons to celebrate: a birthday or anniversary, the Stanley Cup playoffs, New Year’s Eve… the list never ends. But whatever the reason to party, you should always think twice before mixing alcohol and medication.
The effects of alcohol on people who take medication can vary depending on the individual, the amount of alcohol consumed and the type of medication. For some, problems can appear as soon as the first drink is consumed, or after several. For others, the situation will only be problematic if they drink every day or in large quantities. In some cases, a moderate intake of alcohol will make no difference. What is the case for you? Your pharmacist can most likely answer that question.
Effects on elimination
Taking two substances concomitantly can sometimes alter the elimination process of one or the other from the system. Whether it’s medication, alcohol or other substances, it is important for the body to eventually eliminate them… otherwise, imagine what would happen if all of these things were to accumulate in your system! When you combine alcohol and medication, here is what can happen in terms of elimination:
- Some medications can slow down the elimination of alcohol in the body. Consequently, the effects that are associated with drinking alcohol, such as feeling tired, being less able to focus and having digestive issues, can be amplified.
- Alcohol can reduce the absorption of some medication or accelerate its elimination by the system. The medication’s therapeutic effects are thus lessened.
- Alcohol can also reduce the body’s ability to eliminate a medication, which can cause it to accumulate in the blood.
Alcohol can increase adverse effects
When alcohol slows down the elimination of medication, it stays in the body longer, and sometimes even in greater quantities. This can lead to certain adverse effects. A classic example of this phenomenon is warfarin, an anticoagulant that is used to prevent blood clots. Acute consumption alcohol disrupts the elimination of warfarin and increases its effect. The person is then more exposed to a risk of bleeding; this can manifest itself by a simple nosebleed or lead to severe bleeding, such as, for example, hemorrhaging in the stomach. The effect on warfarin is different when the consumption of alcohol is chronic.
In addition, the intake of alcohol is known for causing some adverse effects that you may have experienced if you drank too much at one time or another. Nausea, vomiting, stomach ache, dizziness, drowsiness and trouble concentrating are some examples of signs that indicate you may have overdone it. Several of these known effects of alcohol are similar to the side effects of some medications. If you take medication that can make you nauseous, for instance, having a drink may increase the risk of nausea. Similarly, if you take medication that makes you sleepy, it is highly likely that taking alcohol at the same time will make the situation worse. If you take medication that has an impact on the brain or nervous system, such an antidepressants, anxiety medicine or pain relievers, it is possible that these may not react well to alcohol. Aside from causing unpleasant effects, combining alcohol and such medications increases your risk of falling and can make it dangerous to drive a vehicle or operate heavy machinery. Is it worth the risk, considering the consequences?
What about antibiotics?
Contrary to popular belief, alcohol does not decrease the effects of antibiotics. However, in one specific case, consuming alcohol while taking an antibiotic can lead to certain adverse effects that can be quite serious: low blood pressure, heart palpitations, headache, nausea, sweating, redness and feeling flushed in the face. Taking this antibiotic, called metronidazole, and drinking alcohol at the same time is therefore clearly contra-indicated, even up to two days after you cease treatment.
Some antibiotics can cause unpleasant digestive side effects, such as stomach aches, nausea or diarrhea. And because alcohol is also difficult to digest and can cause similar effects, it is advisable to drink moderately if you take antibiotics.
There is no one rule when it comes to drinking alcohol while taking medication. Your pharmacist, a specialist in medication, is the best health professional to see if you have questions. If you do consume alcohol, it is your responsibility to discuss it with your pharmacist when you are given new medication. Then you can really drink… to your health!